A transfusion reaction is an adverse reaction that happens as a result of receiving blood transfusion.
Types of transfusion reactions include hemolytic,allergic,febrile or bacterial reactions or transfusion associated graft versus host disease.
Signs of immediate Transfusion Reaction
- Chills and diaphoresis
- muscle aches,back pain or chest pain
- rashes,hives,itching and swelling
- rapid thready pulse
- dyspnoea,cough,or wheeze
- pallor and cyanosis
- tingling and numbness
- nausea,vomiting,abdominal cramping and diarrhoea
Signs of transfusion reaction in an unconscious client
- weak pulse
- tachycardia or bradycardia
- visible hemoglobinuria
- oliguria or anuria
Action to taken in the care of a client experiencing a transfusion reaction
1. Stop the transfusion
2. Change the intravenous (IV) tubing down to the IV site and keep the IV line open with normal saline
3. Notify the physician and blood bank
4. Stay with the client ,observing signs and symptoms and monitoring vital signs as often as every 5 minutes
5. Prepare to administer emergency medications as prescribed
6. Obtain a urine specimen for laboratory studies
7. Return blood bag,tubing ,attached labels,and transfusion record to the blood bank
8. Document the occurrence,actions taken,and the client’s response
i. An accurate measurement of the client for crutches is important because an incorrect measurement could damage the brachial plexus
ii. The distance between the axilla and the arm pieces on the crutches should be 2 – 3 finger widths in the axilla space.
iii. The elbows should be slightly flexed , 20 – 30 degrees when the client is walking .
iv. When ambulating with the client , stand on the affected side.
v. Instruct the client never to rest the axilla on the axillary bars.
vi. Instruct the client to look up and outwards when ambulating and to place the crutches 6 – 10 inches
diagonally in front of the foot.
vii. Instruct the client to stop ambulation if numbness or tingling in the hands or arms occurs.
Assisting the client with crutches to sit and stand
i. Place the unaffected leg against the front of the chair
ii. Move the crutches to the affected side , and grasp the arm of the chair with the hand on the unaffected side.
iii. Flex the knee of the unaffected leg to lower self into the chair while placing the affected leg straight out in front.
iv. Reverse the steps to move from a sitting to standing position.
Going up and down stairs
1. UP the Stairs
a. The client moves the unaffected leg up first.
b. The client moves the affected leg and the crutches up.
2. Down the Stairs
a. The client moves the crutches and the affected leg down
b. The client moves the unaffected leg down.
|Fluid Volume Deficit||Fluid Volume Excess|
|Cardiovascular||•increased pulse rate.•decreased blood pressure.• orthostatic hypertension.•flat neck and hand veins in dependent positions.•diminished peripheral pulses.•decreased central venous pressure.•dysrhythmias.||•bounding increased pulse rate.•elevated blood pressure.•distended neck and hand veins.•elevated central venous pressure.•dysrhythmias.|
|Respiratory||•increased rate and depth of respiration•dyspnoea||•shallow respiration•dyspnoea• moist cracles on auscultation|
|Renal||•decreased urine output||•increased urine output if kidneys can compensate•decreased urine output if kidney is damaged|
|Integumentary||•dry skin•poor turgor,tenting•dry mouth||•pitting oedema in dependent areas•pale,cool skin|
|Gastrointestinal||•decreased motility and diminished bowelsounds•constipation•thirst•decreased body weight||•increased motility in the gastrointestinal tract•diarrhoea•increased bodyweight•liver enlargement•ascites|
|Laboratory findings||•increased serum osmolarity•increased hematocrit•increased bloodurea nitrogen•increased serum sodium level•increased urinary specific gravity||•decreased serum osmolarity•decreased hematocrit•decreased BUN level•decreased serum sodium level•decreased urine specific gravity"|
1) A client with COPD is admitted to the medical surgical unit. To help this client maintain a patent airway and achieve maximal gas exchange the nurse should
a)instruct the client to drink 2L of fluid daily
b)Maintain the client on bed rest
c)Administer anxiolytics as prescribed ,to control anxiety
d)Administer pain medication as prescribed